Entity

Time filter

Source Type

San Diego, CA, United States

Cantrell F.L.,California Poison Control System | Cantrell F.L.,University of California at San Francisco | Ogera P.,County of San Diego Medical Examiners Office | Mallett P.,County of San Diego Medical Examiners Office | Mcintyre I.M.,County of San Diego Medical Examiners Office
Journal of Forensic Sciences | Year: 2014

Methylphenidate (MPD) is a widely prescribed stimulant used primarily for the treatment for attention-deficit/hyperactivity disorder (ADHD). Suicide attempts involving MPD ingestion have been well described; however, deaths attributed solely to MPD ingestion have not been reported. A 62-year-old woman was found dead on her floor. The only discrepancy in among her medication quantities was that >three hundred 10 mg MPD tablets were missing. Analysis utilizing gas chromatography-mass spectrometry revealed elevated postmortem MPD peripheral and central blood, liver and vitreous humor concentrations. Considering both the central blood to peripheral blood ratio (0.89) and the liver to peripheral blood ratio (3.3), MPD does not appear subject to significant postmortem redistribution. With no other identifiable cause of death, we report what appears to be the first isolated MPD ingestion associated with a fatality. © 2014 American Academy of Forensic Sciences. Source


Cantrell F.L.,California Poison Control System | Nordt S.,University of California at San Diego | McIntyre I.,San Diego County Medical Examiners Office | Schneir A.,University of California at San Diego
Clinical Toxicology | Year: 2010

Introduction. "Suicide tourism," the practice of traveling to a foreign destination to commit suicide, has been described in the medical literature. Additionally, committing suicide by self-administering veterinary medications has been previously described. Case Descriptions. We report two successful and one unsuccessful suicide attempts involving border-town travelers utilizing self-administered veterinary pentobarbital over a 1-year period. DiscussionConclusion. Health care practitioners should be aware of and informed about this phenomenon. © 2010 Informa UK, Ltd. Source


Thornton S.L.,University of Kansas | Pchelnikova J.L.,University of California at San Diego | Cantrell F.L.,California Poison Control System
Journal of Pediatrics | Year: 2016

Objective To characterize pediatric exposures to the antidementia drugs donepezil, memantine, rivastigmine, and galantamine by reviewing a poison control system's database. Study design A retrospective review of a statewide poison control system's database identified cases of pediatric (less than 19 years of age) exposures to antidementia drugs over an 11-year period. Data collected included age, sex, drug(s) involved, route of exposure, reason for exposure, symptoms, and interventions. Results There were 189 cases identified (53% male, median age: 2.3 years, 99% unintentional exposures). Donepezil was the most commonly reported exposure (106 cases), followed by memantine (57), galantamine (18), oral rivastigmine (16), and transdermal rivastigmine (3). Coingestants were reported in 68 (36%) cases. Symptoms were reported in 38 (20%) cases. Gastrointestinal symptoms were most common (n = 21) followed by central nervous system depression (n = 15). Oral rivastigmine was associated with higher rates of symptoms. No bradycardia, seizures, or fasciculations were reported. Eighty-nine cases (47%) were evaluated at a health care facility, and 13 (7%) were admitted to a hospital. Oral rivastigmine exposures were associated with increased rate of health care facility evaluation. Activated charcoal was administered in 28 cases. Atropine was given only once, for drooling. There were no serious outcomes or deaths in this series. Conclusions Reported pediatric exposures to antidementia drugs resulted in minimal morbidity and no mortality. Oral rivastigmine exposures were found to be associated with more symptoms and health care facility evaluations. © 2016 Elsevier Inc. Source


Cantrell F.L.,California Poison Control System | Wardi G.,University of California at San Diego | O'Connell C.,University of California at San Diego
Pharmacotherapy | Year: 2016

Background: The use of propofol as treatment of toxin-induced seizures is unclear. The goal of this study was to characterize the use of propofol for toxin-related seizures as reported to a statewide poison system. Methods: This study was a retrospective review of the electronic records from a poison control system from 2009 to 2012. Inclusion criteria were patient age (≥ 18 yrs) and cases coded with “seizure” that contained the term “propofol.” The age, sex, reported toxin(s) involved, recurrence of seizure activity following/during propofol use, and mortality were extracted. Results: Records review identified 235 poisoning cases, all of which involved adjunctive therapy with propofol. The age range was 18–82 years (53% female). A total of 155 different toxins were identified. Recurrent seizures occurred in 15.7% (n=37) of cases following propofol administration. The mortality rate was 6.8% (n=16) in cases with known outcomes. Conclusions: Propofol is being used as an anticonvulsant in poisoned patients and appears to have some utility as an adjunct in terminating toxin-related seizures once airway control has been established. Less clear, however, is at what point propofol therapy should be initiated. Prospective controlled studies are warranted to identify the role of propofol in controlling toxin-induced seizures. © 2016 Pharmacotherapy Publications, Inc. Source


Cantrell F.L.,California Poison Control System | Cantrell F.L.,University of California at San Francisco
Journal of Community Health | Year: 2014

In 2007, a new source of nicotine exposure was introduced to the United States market, the electronic cigarette (ECIG) or "e-cigarette". Since then, the USA ECIG market has been doubling annually. Despite their widespread popularity, there is a paucity of existing data regarding ECIG toxicity. We report the experience of a statewide poison system. The database of a statewide poison system was queried for human ECIG exposures from 2010 (when Poisindex code first generated)through 2012. Year, age, manner and route of exposure, estimate exposure amount, product concentration, if evaluated at healthcare facility and symptoms were recorded. A total of 35 cases were identified - 4 in 2010, 12 in 2011, 19 in 2012. Age range 8 months-60 years. Reported symptoms were mild and transient. Five patient swere evaluated in an emergency department and none were admitted. Product concentrations ranged from 4 to 30 mg of nicotine per ml. Poison centers are likely to see an increase in exposures to ECIG given their growing popularity. Our modest results suggest that adverse effects and accidental exposures to ECIG cartridges are unlikely to result in serious toxicity. © 2013 Springer Science+Business Media New York. Source

Discover hidden collaborations